Accidental Overdose Killed Heath Ledger

The deadly cocktail of mostly prescription drugs found to
have accidentally killed actor Health Ledger includes medications considered
safe and effective -- but not when taken in combination, experts warn.

According to the New York Medical Examiner's Office, which issued a cause of
death statement, Ledger died of "acute intoxication" by the combined
effect of six medications. "We have concluded that the manner of death is
accident, resulting from the abuse of prescription medications," the
statement reads. Ledger was found dead Jan. 22 in his Manhattan apartment.


(Are we more sympathetic for celebrities when they overdose
or suffer from addiction than we are for others we know? Share your
thoughts on WebMD's
Health Cafe message board.)






Accidental Overdose: The Deadly Mix



Specifically, the deadly drug cocktail included:


  • Oxycodone , also known under
    brand name OxyContin , a potent painkiller

  • Hydrocodone, an ingredient in Vicodin , other painkillers, and some cough
    suppressants

  • Diazepam or Valium, an antianxiety drug sometimes prescribed as a muscle
    relaxant

  • Alprazolam or Xanax, prescribed for anxiety and panic attacks

  • Temazepam or Restoril, prescribed for insomnia

  • Doxylamine, an antihistamine over-the-counter sleep aid sold in the
    U.S. as Unisom





Safe Medications, Used Inappropriately



The death of the 28-year-old Australian-born actor, known for his starring
role in Brokeback Mountain and other movies, should serve as a caution
for consumers not to mix prescription drugs on their own or change the dose
without consulting their doctor, says Maria Fernanda Gomez, MD. Gomez is an
associate professor of psychiatry at Montefiore Medical Center in New York. She
is not involved in the investigation but reviewed the drugs noted in the
cause-of-death report for WebMD.

The problem is not with the medications, she says, but rather the
combinations. "These medications have been used for years." And if they
are prescribed appropriately, in proper doses, they are effective and safe, she
says.

The problem, according to Gomez, was the cumulative effect. "All these
drugs are central nervous system depressants," she says. "There is
drug-to-drug interaction . The additive
effects of all these medications is what causes a serious problem. If you have
two narcotics [the painkillers Ledger was prescribed] and two antianxiety
drugs, the risk of overdose is high."

"In the brain, you have centers that tell your lungs to breathe, your
heart to beat," Gomez says. An unsafe combination of drugs, such as the
mixture Ledger allegedly took, could depress the central nervous system so much
that these "messages" can't get through, she says.




More About the Cocktail



It's not known how Ledger came into possession of the medications.

"A competent doctor would not prescribe three benzodiazepine drugs [in
Ledger's case, the Valium, Xanax and Restoril], because all benzodiazepines
have the same effect," she says -- the central nervous system depressant
effect.

But, Gomez emphasized, it's likely that a doctor did not prescribe them all
at once.

A doctor may have prescribed one of the benzodiazepine drugs and then
switched Ledger to another when the first didn't work as well as anticipated,
Gomez says. But the actor may still have had supplies of the first drug. Or the
prescriptions may have been obtained from different physicians.




Protocol Before Prescribing



Before prescribing drugs like those given to Ledger, Gomez says, a doctor
should take a careful history, inquiring about any past drug abuse.

If a young man came to her with symptoms of anxiety and insomnia , she says, she would also try to determine how
severe the anxiety and insomnia was and to et to the root of the problems.
"Anxiety and insomnia are symptoms." It's crucial, she says, for a
doctor to explore the reasons behind the symptoms.

She would also take into consideration other medications a patient is on
before prescribing more. For instance, she says, "If someone was on
painkillers already, I would monitor him more closely if I put him on
Valium."




Caveats for Consumers



"People feel these medications are harmless," she says. "They
are very good medications for the indications." But if they are mixed
inappropriately, or not monitored, they can clearly be hazardous. "It's not
even abuse, it is misuse."

The best advice? "Do not take medication that is not prescribed,"
Gomez says. "Do not make changes in your medication regime until you check
with your doctor."



By Kathleen Doheny
Reviewed by Louise Chang
©2005-2006 WebMD, Inc. All rights reserved

Popular

Comments

Watch CBSN Live

Watch CBS News anytime, anywhere with the new 24/7 digital news network. Stream CBSN live or on demand for FREE on your TV, computer, tablet, or smartphone.

Watch Now

New Android App

For your Android phone and tablet, download the FREE redesigned app, featuring CBSN, live 24/7 news.

Download